Explicit Kazhdan constants for representations of semisimple and arithmetic groups
Annales de l'Institut Fourier, Tome 50 (2000) no. 3, p. 833-863
On considère un groupe algébrique simple non compact, défini sur un corps localement compact non discret, satisfaisant la propriété (T) de Kazhdan. Étant donné un tel groupe G, nous décrivons un ensemble de Kazhdan à deux éléments, et nous calculons sa meilleure constante de Kazhdan. Alors, répondant à une question de Serre et de la Harpe et Valette, nous obtenons des constantes de Kazhdan explicites pour tout réseau Γ dans G, pour un système générateur “géométrique” de la forme ΓB r ΓB r est une boule de rayon r, la dépendance de r en fonction de Γ étant décrite de façon explicite. De plus, pour tous les groupes de Lie de rang un, nous en déduisons des constantes de Kazhdan explicites, pour toute famille de représentations admettant une lacune spectrale. Nous discutons également plusieurs applications de nos méthodes, notamment une extension du théorème de Howe-Moore.
Consider a simple non-compact algebraic group, over any locally compact non-discrete field, which has Kazhdan’s property (T). For any such group, G, we present a Kazhdan set of two elements, and compute its best Kazhdan constant. Then, settling a question raised by Serre and by de la Harpe and Valette, explicit Kazhdan constants for every lattice Γ in G are obtained, for a “geometric” generating set of the form ΓB r , where B r G is a ball of radius r, and the dependence of r on Γ is described explicitly. Furthermore, for all rank one Lie groups we derive explicit Kazhdan constants, for any family of representations which admits a spectral gap. Several applications of our methods are discussed as well, among them, an extension of Howe-Moore’s theorem.
@article{AIF_2000__50_3_833_0,
     author = {Shalom, Yehuda},
     title = {Explicit Kazhdan constants for representations of semisimple and arithmetic groups},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {50},
     number = {3},
     year = {2000},
     pages = {833-863},
     doi = {10.5802/aif.1775},
     zbl = {0966.22004},
     mrnumber = {2001i:22019},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2000__50_3_833_0}
}
Shalom, Yehuda. Explicit Kazhdan constants for representations of semisimple and arithmetic groups. Annales de l'Institut Fourier, Tome 50 (2000) no. 3, pp. 833-863. doi : 10.5802/aif.1775. http://www.numdam.org/item/AIF_2000__50_3_833_0/

[Ba] M.W. Baldoni Silva, Unitary dual of Sp(n, 1), n ≥ 2, Duke Math. Journal, 48 (1981), 549-583. | MR 83e:22019 | Zbl 0496.22019

[BaSw] W. Ballmann and J. Swiatkowski, On L2-cohomology and property (T) for automorphism groups of polyhedral cell complexes, GAFA, 7 (1997), 615-645. | MR 98m:20043 | Zbl 0897.22007

[BB] M.W. Baldoni Silva and D. Barbasch, The unitary spectrum for real rank one groups, Invent. Math., 72 (1983), 27-55. | MR 84k:22022 | Zbl 0561.22009

[Be1] M. E. B. Bekka, On uniqueness of invariant means, Proc. AMS, 126 (1998), 507-514. | MR 98d:43002 | Zbl 0885.43003

[Be2] M. E. B. Bekka, Restrictions of unitary representations to lattices and associated C*-algebras, J. Funct. Analysis, Vol 143 (1997), 33-41. | MR 97k:46066 | Zbl 0883.22006

[BCJ] M. E. B. Bekka, P-A. Cherix and P. Jolissaint, Kazhdan constants associated with Laplacian on connected Lie groups, J. Lie Theory, 8, no. 1 (1998), 95-110. | Zbl 0899.22012

[BS] M. Burger and P. Sarnak, Ramanujan duals II, Invent. Math., 106, (1991), 1-11. | Zbl 0774.11021

[Bur] M. Burger, Kazhdan constants for SL3(ℤ), J. reine angew. Math., 413 (1991), 36-67. | MR 92c:22013 | Zbl 0704.22009

[BM] M. E. B. Bekka and M. Mayer, On Kazhdan's property (T) and Kazhdan constants associated to a Laplacian for SL (3, ℝ), preprint. | Zbl 0947.22002

[BZ] I.N. Bernstein and A.V. Zelevinski, Representations of the group GLn (F) where F is a non-archimedian local field, Russian Math. Surveys, 31 (1976), 1-68. | Zbl 0348.43007

[CHH] M. Cowling, U. Haagerup and R. Howe, Almost L2 matrix coefficients, J. reine angew. Math., 387 (1988), 97-110. | MR 89i:22008 | Zbl 0638.22004

[CMS] D.I. Cartwright, W. Mlotkowski, T. Steger, Property (T) and Ã2 groups, Ann. Inst. Fourier, 44-1 (1994), 213-248. | Numdam | MR 95j:20024 | Zbl 0792.43002

[Co] M. Cowling, Sur les coefficients des representations unitaires des groupes de Lie simples, Lect. Notes in Math, 739 (1979), 132-178. | MR 81e:22019 | Zbl 0417.22010

[CS] M. Cowling and T. Steger, The irreducibility of restrictions of unitary representations to lattices, J. reine angew. Math., 420 (1991), 85-98. | MR 93e:22019 | Zbl 0760.22014

[Dix] J. Dixmier, C*-Algebras, North-Holland, Amsterdam, 1977. | Zbl 0372.46058

[DG] Y. Derriennic and Y. Guivarc'H, Théorème de renouvellement pour les groupes non moyennables, C. R. Acad. Sci. Paris, 277 (1973), A613-A615. | MR 48 #7332 | Zbl 0272.60005

[DV] A. Deutsch and A. Valette, On diameters of orbits of compact groups in unitary representations, J. Austral. Math. Soc., Ser. A, 59 (1995), 308-312. | MR 96i:22008 | Zbl 0853.22004

[Ey] P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. de France, 92 (1964), 181-236. | Numdam | MR 37 #4208 | Zbl 0169.46403

[Fe] J. Fell, Weak containment and induced representations of groups, Canad. J. Math., 14 (1962), 237-268. | MR 27 #242 | Zbl 0138.07301

[Fu] H. Furstenberg, Random walks and discrete subgroups of Lie groups, in: Advances in Probability Vol. 1, ed. P. Ney, Marcel Dekker INC, New-York, 1971, 2-63. | MR 44 #1794 | Zbl 0221.22008

[FS1] A. Furman and Y. Shalom, Sharp ergodic theorems for groups actions and strong ergodicity, Ergodic Theory and Dynamical Systems, 19, no. 4 (1999), 1037-1061. | MR 2000i:37001 | Zbl 0947.37002

[FS2] A. Furman and Y. Shalom, Random walks on Hilbert spaces and Lyapunov exponents, in preparation.

[Gre] F.P. Greenleaf, Invariant Means on Topological Groups, Van Nostrand, New-York, 1969. | MR 40 #4776 | Zbl 0174.19001

[Gro] M. Gromov, Hyperbolic groups, in: Essays in Group Theory, S. Gersten ed., Springer, 1987, 75-265. | MR 89e:20070 | Zbl 0634.20015

[GH] R. Grigorchuk and P. De La Harpe, On problems related to growth, entropy, and spectrum in group theory, J. Dynam. Control Systems, 3 (1997), 51-89. | MR 98d:20039 | Zbl 0949.20033

[GV] R. Gangolli and V.S. Varadarajan, Harmonic Analysis of Spherical Functions in Real Reductive Groups, Springer Verlag, 1988. | MR 89m:22015 | Zbl 0675.43004

[HM] R. E. Howe and C. C. Moore, Asymptotic properties of unitary representations, J. Func. Anal., 32 (1979), 72-96. | MR 80g:22017 | Zbl 0404.22015

[HRV1] P. De La Harpe, A.G. Robertson, A. Valette, On the spectrum of the sum of generators for a finitely generated group, Israel J. of Math., 81, no. 1-2 (1993), 65-96. | MR 94j:22007 | Zbl 0791.43008

[HRV2] P. De La Harpe, A.G. Robertson, A. Valette, On the spectrum of the sum of generators for a finitely generated group II, Colloq. Math., 65 (1993 vol 1), 87-102. | MR 94j:22008 | Zbl 0846.46036

[HT] R. Howe and E.C. Tan, Non-Abelian Harmonic Analysis, Springer Verlag, 1992. | MR 93f:22009 | Zbl 0768.43001

[HV] P. De La Harpe and A. Valette, La Propriété (T) de Kazhdan pour les Groupes Localement Compacts, Astérisque 175, Société Math. de France, 1989. | Zbl 0759.22001

[Ho] R. Howe, On a notion of rank for unitary representations of the classical groups, in: Harmonic Analysis and Group Representations, C.I.M.E., (1982), 223-331.

[Kaz] D.A. Kazhdan, On a connection between the dual space of a group and the structure of its closed subgroups, Func. Anal. Appl., 1 (1967), 63-65. | Zbl 0168.27602

[Ke] H. Kesten, Symmetric random walks on groups, Trans. AMS, 92 (1959), 336-354. | MR 22 #253 | Zbl 0092.33503

[Kir] A.A. Kirillov, Elements of the Theory of Representations, Springer Verlag, New York, 1976. | MR 54 #447 | Zbl 0342.22001

[KM1] D.Y. Kleinbock and G.A. Margulis, Bounded orbits of nonquasiunipotent flows on homogeneous spaces, Amer. Math., Soc. Transl., Ser. 2, 171 (1996), 141-172. | MR 96k:22022 | Zbl 0843.22027

[KM2] D.Y. Kleinbock and G.A. Margulis, Logarithm laws for flows on homogeneous spaces, Invent. Math., 138, no. 3 (1999), 451-494. | MR 2001i:37046 | Zbl 0934.22016

[Kn] A. Knapp, Representation Theory of Semisimple Groups, Princeton Univ. Press, 1986. | MR 87j:22022 | Zbl 0604.22001

[Ko] B. Kostant, On the existence and irreducibility of certain series of representations, Bull. AMS, 75 (1969), 627-642. | MR 39 #7031 | Zbl 0229.22026

[Li] J-S. Li, The minimal decay of matrix coefficients for classical groups, in: Harmonic analysis and its applications in China (1995). | Zbl 0844.22021

[Lub1] A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, Birkhäuser, 1994. | MR 96g:22018 | Zbl 0826.22012

[Lub2] A. Lubotzky, Eigenvalues of the Laplacian, the first Betti number and the congruence subgroup problem, Ann. of Math., 145 (1997), 441-452. | Zbl 0885.11037

[LPS] A. Lubotzky R. Phillips and P. Sarnak, Hecke operators and distributing points on S2, II, Comm. Pure and Applied Math., 40 (1987), 401-420. | MR 88m:11025b | Zbl 0648.10034

[LW] A. Lubotzky and B. Weiss, Groups and expanders, in: “Expanding graphs” 95-109, DIMACS series Vol. 10, American Math., Soc., 1993, (Ed: J. Friedman). | MR 95b:05097 | Zbl 0787.05049

[LZ] J. Li, C.B. Zhu, On the Decay of matrix coefficients for exceptional groups, preprint (1995). | Zbl 0854.22023

[Mac] G.W. Mackey, Induced representations of locally compact groups, Ann. of Math., 55 (1952), 101-139. | MR 13,434a | Zbl 0046.11601

[Mar] G.A. Margulis, Discrete Subgroups of Semisimple Groups, Springer Verlag, 1991. | MR 92h:22021 | Zbl 0732.22008

[Mo1] C.C. Moore, Ergodicity of flows on homogeneous spaces, Amer. J. Math., 88 (1966), 154-178. | MR 33 #1409 | Zbl 0148.37902

[Mo2] C.C. Moore, Exponential decay for correlation coefficients for geodesic flows, in: Group representations, ergodic theory, operator algebras and mathematical physics, Conference in honor of G. W. Mackey, MSRI publications (1987), 163-180. | MR 89d:58102 | Zbl 0625.58023

[Ne] A. Nevo, Spectral transfer and pointwise ergodic theorems for semi-simple groups, preprint. | Zbl 0942.22007

[Oh] H. Oh, Tempered subgroups and representations with minimal decay of matrix coefficients, preprint.

[Sh1] Y. Shalom, Invariant measures for algebraic actions, Zariski dense subgroups and Kazhdan's property (T), Trans. of AMS, (1999), 3387-3412. | MR 99m:22008 | Zbl 0932.22007

[Sh2] Y. Shalom, Bounded generation and Kazhdan's property (T), IHES Publ. Math., to appear. | Numdam | Zbl 0980.22017

[Sh3] Y. Shalom, Random ergodic theorems, invariant means and unitary representations, Tata Inst. Fund. Res. Stud. Math., 14 (Proceedings of the international conference on Lie groups, Bombay 1996) (1998) 273-314. | MR 2000i:22006 | Zbl 0946.22007

[Sh4] Y. Shalom, Rigidity, unitary representations of semisimple groups. and fundamental groups of manifolds with rank one transformation group, Ann. of Math., to appear. | Zbl 0970.22011

[SW] P.B. Shalen and P. Wagreich, Growth rates, ℤp homology, and volumes of hyperbolic 3-manifolds, Trans. AMS, 331, no. 2 (1992), 895-917. | MR 93d:57002 | Zbl 0768.57001

[Zi] R.J. Zimmer, Ergodic Theory and Semisimple Groups, Birkhäuser, 1985. | Zbl 0571.58015

[Zu1] A. Zuk, La propriete (T) de Kazhdan pour les groupes agissant sur les polyèdres, C. R. Acad. Sci. Paris, Ser I, 323, no. 5 (1996), 453-458. | MR 97i:22001 | Zbl 0858.22007

[Zu2] A. Zuk, Property (T) and Kazhdan constants for discrete groups, preprint (1999).